New Mexico, 2019Dust Devil in New Mexico, June 21, 2019
June 21, 2019 · NWS ABQ · 1 event in 1 county or zone
Multiple injuries were reported at the Guru Ram Das Puri retreat center just west of Espa ola due to a large tent that blew down during a dust devil. The tent was occupied by over 300 people, according to Rio Arriba County Sheriff's deputies.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 20
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple injuries were reported at the Guru Ram Das Puri retreat center just west of Espa ola due to a large tent that blew down during a dust devil. The tent was occupied by over 300 people, according to Rio Arriba County Sheriff's deputies. Powerful winds from the dust devil ripped out posts and tore apart ropes used to secure the large tent. Multiple agencies responded, including units from Espa ola Fire Rescue, Rio Arriba County, and Santa Fe County Fire Department. Multiple ambulances from Presbyterian hospital and a helicopter arrived quickly at the scene. About 20 patients were treated at Presbyterian Espanola Hospital for non life-threatening injuries. One of the patients was transported to Albuquerque for critical head injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 10:40 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 10:40 AM MST, 3 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Fri Jun 21 2019
.AVIATION...
18Z TAF CYCLE
VFR conditions have returned to northern and central New Mexico after
a smoky overnight and early morning period. Just a few high-based
cumulus are forecast through the afternoon with strong winds being
the bigger story. Occasional gusts of 30 to 40 kt will be common with
the strongest speeds near KSRR, KCQC, KLVS, and KRTN through early
evening. Wildfire smoke from southern Arizona could return to New
Mexico late this afternoon into the overnight hours. Confidence is
high on the trajectory/path of the smoke, it is just a matter of how
active the Woodbury fire is this afternoon, as it is the primary
source for smoke. If it is as active as yesterday, visibility will
easily plummet to 3 to 5 miles in much of central New Mexico tonight.
Breezy to windy conditions will redevelop late Saturday morning,
dispersing smoke.
52
&&
.PREV DISCUSSION...330 AM MDT Fri Jun 21 2019...
.SYNOPSIS...
Warm, very dry and breezy to windy weather today will lead to
critical fire weather conditions for areas along and south of
Interstate 40. Smoke from Arizona wildfires will permeate western
and central New Mexico through Saturday morning. A cold front will
bring chances for showers and storms late Saturday to mainly
northern New Mexico. Some of the storms over the northwest and north
central will produce occasional lightning and gusty, variable winds
but little to no rain. Temperatures will cool down this weekend to
below normal by Sunday but warm to near normal by next Tuesday.
Isolated showers and storms will develop over the higher terrain
next Tuesday and Wednesday.
&&
.DISCUSSION...
Warm, very dry and breezy to windy conditions still expected today.
Highs to be within a few degrees of normal. Strongest winds expected
over the northeast and east central but guidance has decreased a
little, so that speeds don't appear to reach wind advisory criteria
this afternoon. The more significant forecast challenge will
continue to be the widespread smoke from Arizona wildfires, mainly
the Woodbury Gap fire east of Phoenix. HRRR Smoke model indicates
that wildfire will generate significant smoke again this afternoon,
which will impact a large portion of our CWA, with the exception of
the Northwest Plateau and far east, where more minor impacts are
indicated. Based on Thursday's satellite imagery and the HRRR
forecast for today, trimmed today's high temperatures down a degree
or two from guidance. Also based on current guidance, expect the Air
Quality Alert Message issued Thursday afternoon will likely be
reissued sometime today.
Smoke issues continue tonight and into Saturday morning, before a
cold front pushes into northwest and north central New Mexico late
Saturday. Models have been consistent with showers and storms
breaking out along the front as it moves south and eastward. Much of
this activity may be dry, with thunderstorms producing occasional
lightning, gusty and variable winds but little to no rain. The front
is quick moving and convection should diminish by midnight Saturday
night. There will be substantial cooling in it's wake Sunday with
highs about 5 to 15 degrees below average. There are differences in
the NAM12 and GFS how far the backdoor front travels south and
westward Saturday night/Sunday. Leaned toward the NAM12 with higher
pops in the east Sunday.
Models continue the trend of a building upper ridge early to mid
next week. The GFS is tending toward a tap of mid level moisture
advecting from Old Mexico into the New Mexico on Tuesday, which
generates more precipitation than the ECMWF. Low pops focused over
the higher terrain seems plausible at this point.
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...
...DRY LIGHTNING POSSIBLE SATURDAY...
After poor relative humidity recoveries overnight, warm, continued
dry, and windy conditions will result in critical fire weather
conditions this afternoon. These conditions are expected mainly near
and south of I-40 where a Red Flag Warning has been issued.
Southwest winds of 15 to 25 mph with gusts up to 40 mph are expected
in these areas. Several hours of single digit humidity values are
also expected, especially in the Middle Rio Grande Valley, where up
to 12 hours of single digit RH is likely. It should be noted that
both wind speeds and humidity values meet critical criteria across
NE NM and in fact, wind speeds may be slightly higher than other
locations, but vegetation has not yet cured. Across the northwest,
high temperatures will be a few degrees shy of normal in addition to
marginal wind speeds, thus a Red Flag Warning will not be issued in
this area either.
Marginally critical fire weather conditions are expected on Saturday
across the northeast highlands, but falling temperatures will
mitigate the concern. The bigger concern for Saturday is dry
lightning across northwest and north central NM along a cold front
pressing into the area. Large inverted-V forecast soundings with
steep mid level lapse rates and relatively quick storm motions are
in store.
Cooler but continued breezy conditions are expected on Sunday.
Thereafter, an upper level ridge will slowly build into the area
through mid week. Temperatures will warm back up, but less wind is
expected. The GFS is more aggressive at seeping moisture back into
NM under the ridge and breaking out thunderstorms, but for now,
think the drier ECMWF and Canadian models are more on track.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ105>109.
&&
Hazardous weather outlook, Jun 21, 1:49 AM MST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
249 AM MDT Fri Jun 21 2019
NMZ501>540-221200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
249 AM MDT Fri Jun 21 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect from noon to 7 pm MDT for areas
along and south of Interstate 40 where low humidities combined with
strong winds will create critical fire weather conditions.
Smoke from wildfires in Arizona will continue to invade New Mexico.
While widespread dense smoke is generally not expected, people sensitive
to smoke should monitor conditions and take necessary precautions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Smoke from wildfires in Arizona will linger over northern and central
New Mexico Saturday morning. While widespread dense smoke is
generally not expected, people sensitive to smoke should monitor
conditions and continue to take necessary precautions.
A cold front moving into northwest and north central New Mexico
Saturday afternoon and evening will produce thunderstorms with
little to no rain, strong and gusty winds and occasional lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Dust Devil, Rio Arriba
- When
- June 21, 2:00 PM MST to 2:01 PM MST
- Where
- Rio Arriba County, 6.93 mi WSW of Hernandez
- Injuries
- 0 direct, 20 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.017, -106.225
Twenty people were injured when a dust devil blew apart a large tent at a summer solstice event at the Guru Ram Das Puri retreat center west of Espanola. Damage amounts are a rough estimate for destruction of the event tent.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, June 21, 20192 deaths · 2 events
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 21, 20191 death · 2 injured · $202,000 · 65 kt wind · 12 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
- Damaging Winds in Tennessee, June 21 to 22, 201955 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820908.